West Virginia, 2018

Flood in West Virginia, August 4, 2018

August 4, 2018 · NWS LWX · 1 event in 1 county or zone

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold moved into the area. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold moved into the area. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. Torrential downpours combined with convection training over the same areas led to flooding along the Opequon Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 3:01 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 3:01 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EDT Sat Aug 4 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic through early
next week while upper ridging builds to the south. A cold front will
approach the Mid-Atlantic during the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A line of showers along the I-95 corridor is moving east as of
0730Z. Clouds cover has begin to clear over areas west where fog
has developed over the valleys. A dense fog advisory is in
effect through 7am west of the Blue Ridge.

Mid level trough axis will move across the region today, which may
allow for the development of some showers and maybe a
thunderstorm... mainly over the eastern part of our CWA. High
pressure will be building over our region today with zonal flow
aloft which will allow for conditions to become drier into tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will be in control Sunday into Monday night,
allowing for mostly dry conditions and light flow over our
region. GFS and the NAM are hinting some precipitation
developing over our area Monday afternoon... thinking diurnal
or terrain induced as a short wave moves through.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Largely zonal flow will begin to buckle Monday into Tuesday as
troughing digs southeastward from the Great Lakes. This will renew a
chance of showers and thunderstorms, though the airmass won't be
quite as humid as the recent heavy rain setup. Still, heavy
downpours and spotter gusty winds will be possible as heights fall
and shear increases.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
MVFR to IFR conditions are observed at this moment over many terminals
as rain and clouds move east of us and skies begin to clear.
Fog is already observed over areas west and may form over CHO or
MRB. High pressure builds into the region today bringing mostly
VFR/dry conditions and light winds over the terminals into Monday.

Mainly VFR Tue-Wed, though a few scattered storms are possible.

&&

.MARINE...
Small Craft Advisory is in effect through early this morning. Winds
have been gusting the low to mid 20 knots recently and they should
be diminishing shortly after day break. No advisory is anticipated
for the weekend and into Monday as ridging builds into our
region.

Sub-SCA conditions expected Tuesday into Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Dense Fog Advisory until 7 AM EDT this morning for MDZ501-502.
     Flash Flood Watch until 6 AM EDT early this morning for
     MDZ004>006-011-503>508.
VA...Dense Fog Advisory until 7 AM EDT this morning for VAZ025>031-
     038>040-051-503-504-507-508.
     Flash Flood Watch until 6 AM EDT early this morning for VAZ505-
     506.
WV...Dense Fog Advisory until 7 AM EDT this morning for WVZ050-051-
     055-501>506.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ531>534-537-539>543.

&&

SYNOPSIS...DHOF
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...DHOF
AVIATION...IMR/DHOF
MARINE...IMR/DHOF
Hazardous weather outlook, Aug 4, 4:05 AM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EDT Sat Aug 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect until 7 AM near and west of the
Blue Ridge and across portions of the central Virginia Piedmont.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Aug 4, 2:50 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     FLOOD            3 ESE WINFIELD          39.43N  77.01W
08/04/2018                   CARROLL            MD   911 CALL CENTER

            SEVERAL ROADS BECOMING BLOCKED BY HIGH WATER IN THE
            WINFIELD TO ELDERSBURG AREA.

&&

EVENT NUMBER LWX1801478

DH
Local storm report, Aug 4, 2:55 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            2 NW MIDDLEBURG         39.61N  77.24W
08/04/2018                   CARROLL            MD   MESONET

            THE STREAM GAUGE ON BIG PIPE CREEK NEAR BRUCEVILLE
            PEAKED IN FLOOD STAGE AROUND 8.2 FEET AT 3 AM.

&&

EVENT NUMBER LWX1801479

DH
Local storm report, Aug 4, 3:23 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLOOD            2 W LINWOOD             39.56N  77.18W
08/04/2018                   FREDERICK          MD   DEPT OF HIGHWAYS

            MD-75 SOUTH MAIN STREET CLOSED AT SAMS CREEK SOUTH OF
            CHURCH STREET DUE TO FLOODING.

&&

EVENT NUMBER LWX1801480

DH
Local storm report, Aug 4, 3:56 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     FLOOD            4 ESE LINEBORO          39.69N  76.78W
08/04/2018                   BALTIMORE          MD   MESONET

            THE STREAM GAUGE ON GUNPOWDER FALLS NEAR HOFFMANVILLE
            REACHED MINOR FLOOD STAGE OF 6.0 FEET AT 3:45 AM. AT
            THIS LEVEL, WATER ENTERS BUILDINGS AT RIVER VALLEY
            RANCH.

&&

EVENT NUMBER LWX1801481

DH
Local storm report, Aug 4, 3:59 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            2 NW MIDDLEBURG         39.61N  77.24W
08/04/2018                   CARROLL            MD   MESONET

            THE STREAM GAUGE ON BIG PIPE CREEK NEAR BRUCEVILLE
            PEAKED IN FLOOD STAGE AROUND 8.4 FEET AT 4 AM.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX1801479

DH
Local storm report, Aug 4, 4:49 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     FLOOD            3 NE RAPIDAN            38.34N  78.02W
08/04/2018                   CULPEPER           VA   DEPT OF HIGHWAYS

            VA-647 TWIN MOUNTAINS ROAD CLOSED DUE TO FLOODING ALONG
            THE RAPIDAN RIVER BETWEEN VA-655 SOMERVILLE ROAD AND
            VA-736 WILLIS FORD ROAD.

&&

EVENT NUMBER LWX1801482

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Berkeley

When
August 4, 5:13 AM EST to 11:23 PM EST
Where
Berkeley County, 2.17 mi SSW of Blairton to 2.11 mi WSW of Vanclevesville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.422, -77.939

The stream gauge on the Opequon Creek at Martinsburg crested at 11.77 feet, above the flood stage of 10 feet. Water covered backyards of homes along Bowers Road. Douglas Grove Road was flooded and impassible. Water also approached Golf Course Road and Grapevine Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782784.